Tamoxifen as a preventative measure

Hi All,

Because of my family history of breast cancer, I’m classified as ‘high-risk’. So although I don’t have breast cancer (yet), my breast consultant has offered me to start a 5-year course of Tamoxifen. Apparently new NICE guidelines are for high-risk women to do this.

However I am a bit worried by the side effects of the drug. Is anyone out there who is taking Tamoxifen as a preventative measure?

Thank you in advance for your help :womanhappy:

Hi Delenn,

I am taking  Tamoxifen, but not as a preventative measure, but hopefully there will be some other Ladies along soon who can help  you more with any questions. in the meantime I’m not sure if this helps at all, but I’ve put a couple of links below ,one from CRUK ,which explains about Tamosifen role , and also a link from NICE which explains about Tamoxifen as a preventative measure,

Regarding some of the potential SEs of Tamoxifen ,everyone is different ,and all our bodies react differently sometimes  to all the different drugs, however,  for  most people  they will do fine on  Tamoxifen ,with few or no SEs ,though for some other people SEs can be a bit more  troublesome , until you try tamoxifen you wont really know how it affects you personally , so I would always sayespecially  if you have been offered this drug because you are at high risk of developing breast cancer, to try it first and see how you get on, chances are you will be absolutely fine. but  if you do find any SEs  too troublesome ,you can always still come of the drug, 

Hope this helps a bit .  All the best .

 Linda x   :womanhappy:

scienceblog.cancerresearchuk.org/2012/10/15/high-impact-science-tamoxifen-the-start-of-something-big/

 

nice.org.uk/newsroom/pressreleases/NICERecommendsBreastCancerdrugs.jsp

 

I am not, but I wish I had been offered to… I’d say take it, as breast cancer is a “bast***” and symptoms usually are late, and the cures are really harsh. Also, given the density of the breast in younger women, mammograms do not always pick it up.

Your skin will get dry, and you will perhaps gain weight. You might feel tired, hot flushes, aches. You might end up looking slightly older. But guess what? Chemotherapy is far worse, along with the fact that having cancer is not a nice experience.

However, see what they say about the risk of uterine cancer.

Hello Delenn,

 

Good luck with your decision. You have already had some very good advice.

 

I was lucky enough to hear an outline of the new NICE guidelines recently at the House of Commons. One of the country’s best known specialist was very excited about this option and spoke about its potential. He said that women who have not had breast cancer react differently to Tamoxifen and that there was growing evidence to suggest that the SE’s might be less severe for this group.

 

I have a brca1 mutation, my sister was advised that Tamoxifen would not be advised for her specific case - I’m not raising this to worry you but so that you discuss your options fully. This is an area of medicine where new knowledge is emerging and while it can be hard to weigh up the options, it’s a good thing to be able to have some control over how you manage your risk.

 

I really wish you all the best.

 

Rattles x

I have been using tamoxifen for about four months. And it has changed vaginia. My V is tight, and my entrance is smaller, making it very painful to be penetrated. And if I am penetrated my entrance of the skin splits. Which is sore, and painful to pee when the skin splits. And its like that for a couple of days.
That’s my experience with tamoxifen. It has changed my very pleasureful active sex life to a very uncomfortable one, because it is changing the V

I’m 33yrs and  was diagnosed with breast cancer in december and had a lumpectomy and three lymph nodes removed they came back clear as did the margin. I am on Tamoxifen and have been for a month, I too have nboticed tightness down below, not had a period, have hot flushes, achy joints and put on some weight, my hair has also begun to thin out. The way I see it is I would rather have the side effects than the cancer, and ovarian cancer from these tablets is very rare. Be prepared for mood swings & tears but they will soon even out. xxx